NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Aricept and Behavior Problems
Hello thank you for my previously answered questions on aricept, since my 90 year old mother has been on aricept 10mg around 5 months , her personality has changed, she can be unkind in words about me , something she would never have done, she seems to act like she is a bit, sorry to use the word, but mad, could this be the aricept, or a decline in her dementia. she was on 5mg for 6 months and never had this problem.
Aricept can occasionally, but not very often, cause increased agitation or irritability. However, as you have suggested, if your mother has dementia or Alzheimer's disease, it too can be the cause of a change in personality.
I would suggest talking to her doctor about reducing the Aricept back to 5 mg a day for one month and see if the behavioral changes improve. If so, she could stay on 5 mg a day of Aricept. If not, then her doctor may wish to raise the Aricept back to 10 mg and also try something for the behaviors.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University